Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir and Viramune
Mar 6, 2007

I have been taken Combivir and Viramune for almost five years with excellent results (constant undetectable viral load and high CD4 around 400) but I am worried about the liver toxicity and long term side effects from Viramune even though my liver enzimes seem to be normal every time my Dr check my blood results. Is there any other treatment option for me in order to keep my health and avoid liver damage due to long term use of viramune?? Thanks in advance for your answer.

Response from Dr. Young

Thanks for your post.

All treatment regimens carry the risk of toxicities-- the trick is avoid them when starting and to monitor for toxicities throughout the course of treatment. Persons who take nevirapine, especially those who start with higher CD4 counts, are at greater risk of getting liver toxicity; such toxicity mostly occurs in the first months of treatment.

If you've been on your current AZT/3TC (Combivir) and nevirapine (Viramune) for five years without liver toxicity or issues, I'd find it pretty far fetched to think that you're going to have any significant risks in the future.

Frankly, given a 5 year successful track record with your current meds, I'd look at any switch with a very careful (?jaundiced) eye.

The more relevant topic for you, if you want to avoid liver toxicity, is to make sure that your hepatitis A and B vaccinations are done, to practice safe habits (to avoid contracting hepatitis C) and excess alcohol.

I hope this helps. BY



Previous
Therapy
Next
Undetectable Viral Load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement